LENEXA, Kan. — An Olathe man said he was temporarily paralyzed after receiving the second dose of the Pfizer COVID-19m vaccine.
“I thought I was doing right, you know,” Thomas Bolds said. “They wanted you to get the shot, so I did it.”
The past few weeks have been a battle for the 54-year-old.
“I was helpless,” Bolds said.
He’s been busy regaining strength in his arms and legs after getting the second dose of the Pfizer vaccine last month.
“I umpired the whole day and then the next morning it hit me,” Bolds said. “I couldn’t walk. I couldn’t move.”
Bolds said he was taken to Olathe Medical Center where a neurologist diagnosed him with Guillain Barre, a temporary paralysis that starts in the legs and moves up your body.
Bolds said doctors pointed it back to getting the shot.
“They ran the spinal fluid tap. It was fine,” Bolds said. “They ran a MRI because they thought I had a stroke, nothing there.
A week later, he was released to the hospital and sent to Meadowbrook Rehabilitation Hospital where he learned to walk and feed himself again.
Bolds said doctors at the rehab center said it would take months for him to be discharged, but it only took two weeks.
FOX4 asked health officials if they’re aware of this side effect.
Dr. Dana Hawkinson, medical director at the University of Kansas Health System, said getting Guillain Barre from the COVID-19 vaccine is not uncommon, but very rare.
“It is an entity that is known to happen with some vaccinations,” Hawkinson said. “For instance, influenza as well as natural infection.”
Hawkinson said people are at a higher risk of getting the lower body paralysis if they are not vaccinated and catch the coronavirus.
Bolds said he doesn’t want to discourage people from getting the shot but wants them to be aware of the side effects.
“People just don’t know what it’s like to be so scared you won’t be able to walk again,” Bolds said.
FOX4 reached out to Pfizer and didn’t receive a response.
Right now, Bolds is doing outpatient physical therapy.
Health officials said another rare side effect from getting the shot is Bell’s Palsy, a facial paralysis.
If you have experienced any side effects from the vaccine, you’re asked to report it to the Vaccine Adverse Event Reporting System or VAERS.